Kansas, 2009

Blizzard in Kansas, December 24 to 26, 2009

December 24 to 26, 2009 · NWS EAX · 7 events in 7 counties and zones

An unusually strong storm system wreaked havoc on a large portion of the central United States during one of the heaviest travel periods of the year. Well before the arrival of the storm, warm air surging north from the Gulf of Mexico brought torrential rains and even thunderstorms to central and southern Missouri on Wednesday (Dec 23rd).

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An unusually strong storm system wreaked havoc on a large portion of the central United States during one of the heaviest travel periods of the year. Well before the arrival of the storm, warm air surging north from the Gulf of Mexico brought torrential rains and even thunderstorms to central and southern Missouri on Wednesday (Dec 23rd). Rainfall across central Missouri averaged between 1.5 and 2 inches, with Whiteman Air Force base reporting just over 2 inches. This rain generated an unusually late bout of river flooding across that region as most of the ground was still frozen, resulting in excessive runoff.

Shortly after midnight Thursday (Dec 24th), an arctic cold front swept through the area, sending temperatures on a downward spiral through the 40s, 30s, 20s and eventually landing in the teens by nightfall on Christmas Eve. With warm air still present aloft, the first round of precipitation fell mainly in the form of sleet, with some freezing rain across central Missouri. Sleet (also known as ice pellets) forms when snow melts while falling through a layer of warm air several thousand feet above the ground. The cold rain then refreezes into ice pellets as it encounters a second layer of very cold air near the ground. The sleet came down particularly heavy at times from eastern portions of the Kansas City metro, south and toward Sedalia and Clinton, with ice pellet accumulations upwards of 2 inches in some areas.

By mid evening, enough cold air had wrapped in aloft to change all the precipitation over to snow. Heavy snow blanketed much of western Missouri and eastern Kansas, with winds of 30 to 45 mph resulting in blizzard conditions from Kansas City to the Iowa and Nebraska borders -- west into the Great Plains. Snowfall amounts averaged between 6 and 8 inches along and west of Interstate 35, with drifts 3 to 8 feet reported in many areas. Travel was crippled across many areas with portions of Interstate 29 closed north of St. Joseph. A white Christmas for many, came at the expense of the first blizzard to impact the Kansas City area since 1989, and the first blizzard warning issued for Kansas City since 1982!

Overall for the 4 day period, a broad area of the lower Missouri River Valley region experienced snowfall totals in excess of 8 inches. Hardest hit areas of northwest Missouri and northeast Kansas received as much as 11 to 14 inches of snow during this storm. Generally, central and north central Missouri experienced lower snowfall totals, with most areas receiving anywhere from 3 to 5 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 23, 5:45 PM CST, 10 hours 22 minutes earlier.

Area forecast discussion, Dec 23, 5:45 PM CST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 PM CST WED DEC 23 2009

.DISCUSSION...

...SIGNIFICANT WINTER STORM TO AFFECT THE AREA DURING PEAK TRAVEL
TIME THURSDAY AND FRIDAY...

POTENT STORM SYSTEM NOW SHIFTING INTO THE SOUTHERN PLAINS THIS
EVENING...SETTING THE STAGE FOR A HIGH IMPACT EVENT ACROSS PORTIONS
OF EASTERN KANSAS AND WESTERN MISSOURI FOR THE UPCOMING HOLIDAY
TRAVEL.

THIS AFTERNOON AND EVENING...ONGOING SHOWERS/ISOLATED THUNDERSTORMS
SPREADING NORTHWARD ACROSS THE FORECAST AREA. THIS ACTIVITY IS MAINLY
TIED TO HIGHER THETA E AIR MASS WITHIN BROAD ISENTROPIC ASCENT AHEAD OF
EMERGING STORM SYSTEM...AS DIVERGENT EXIT REGION OF ASSOCIATED
80-100KT UPPER JET SPREADS INTO THE MIDWEST. MODEST SHEAR COUPLED WITH
FAIRLY STEEP MID LEVEL LAPSE RATES MAY RESULT IN ISOLATED ROBUST
UPDRAFTS AT TIMES. WHILE SEVERE WEATHER IS NOT EXPECTED...WITH LOW
FREEZING LEVELS IN PLACE...THE STRONGER CONVECTION MAY BE CAPABLE OF
SMALL HAIL.

TONIGHT...AFOREMENTIONED SHORT WAVE TROUGH SLIDES INTO THE SOUTHERN
HIGH PLAINS SENDING PERIODIC VORT MAXES NORTHWARD ACROSS THE AREA.
THIS WILL LIKELY SPELL A FEW ROUNDS OF SHOWERS/ISOLATED THUNDERSTORMS
OVERNIGHT TONIGHT LEADING TO ADDITIONAL RAINFALL WITHIN DRAINAGE BASINS
AND THE POSSIBILITY OF FURTHER RIVER FLOODING. IN ADDITION...AREAS
ACROSS FAR NORTHWEST MISSOURI CURRENTLY SITTING JUST ABOVE THE
FREEZING MARK MAY DIP AT OR SLIGHTLY BELOW FREEZING BY TOMORROW
MORNING LEADING TO ANY PRECIP FALLING AS FREEZING RAIN...LEADING TO
MINOR IMPACTS ON ELEVATED SURFACE.

DOUBLE BARREL PV ANOMALY STRUCTURE WILL TAKE SHAPE THURSDAY AND
THURSDAY NIGHT WITH SOUTHERN STREAM ANOMALY LIFTING ACROSS WESTERN
ARKANSAS INTO CENTRAL MISSOURI AS NORTHERN STREAM ANOMALY DIVES
SOUTHWARD INTO THE CENTRAL PLAINS. AS SOUTHERN STREAM FEATURE LIFTS
NORTHWARD...STRONG HEIGHT FALLS WILL LEAD TO LARGE SCALE ASCENT
OVERSPREADING THE REGION. WIDESPREAD PRECIPITATION IS EXPECTED TO UNFOLD
ACROSS THE FORECAST AREA WITH THE KEY BEING THE TYPE AND INTENSITY AS
THE SYSTEM TRANSITIONS NORTHWARD. BUFR FORECAST SOUNDINGS INDICATING
PRECIP STARTING AS RAIN ACROSS THE ENTIRE AREA OVERNIGHT TONIGHT AND
INTO THE EARLY MORNING HOURS. THIS WILL THEN GRADUALLY TRANSITION TO
A MIX OF RAIN/FREEZING AS SURFACE PRESSURE FALLS DRAW COLDER AIR SOUTHWARD
INTO THE REGION...FROM NORTHWEST TO SOUTHEAST. IN ADDITION...MODELS
INDICATING A FAIRLY IMPRESSIVE TROWAL FEATURE DEVELOPING BY LATE
THURSDAY MORNING AND AFTERNOON. THIS WILL LIKELY LEAD TO PERIODS OF
SLEET DEVELOPING AS WELL...AS WARM NOSE WITHIN THE LOWER ATMOSPHERIC
COLUMN LEADS TO PARTIAL MELTING BEFORE REFREEZING OCCURS CLOSER TO
THE BOUNDARY LAYER.

BY THURSDAY AFTERNOON/NIGHT...A TRANSITION TO ALL SNOW SHOULD TAKE PLACE
FROM NORTHWEST TO SOUTHEAST AS THE COLUMN SUFFICIENTLY COOLS. ONE
CONCERN IS THE HINT OF INITIAL DRY AIR WITHIN THE DENDRITIC GROWTH
ZONE BY THURSDAY AFTERNOON. THIS MAY TEND TO DELAY THE ONSET ON SNOW
AND LEAD TO PERIODS OF FREEZING DRIZZLE OR FREEZING RAIN MIXED WITH
SLEET. SYSTEM BOTTOM OUT AS IT LIFTS INTO NORTHEAST MISSOURI DURING
THE OVERNIGHT PERIODS THURSDAY NIGHT INTO FRIDAY MORNING. THIS
APPEARS TO BE THE MOST FAVORABLE TIME FRAME FOR MODERATE TO HEAVY
SNOW ACROSS THE FORECAST AREA AS STRONG OMEGAS LEAD TO BROAD VERTICAL
ASCENT ACROSS THE AREA. IN ADDITION...SOME INDICATION THAT
AGEOSTROPHIC VERTICAL CIRCULATIONS MAY LEAD TO ENHANCED UPWARD MOTION
AND PERIODS OF HEAVY SNOW. WHILE THE AMOUNT OF TIME FOR HEAVY SNOW TO
OCCUR MAY NOT LAST PARTICULARLY LONG...EASTERN KANSAS/WESTERN
MISSOURI APPEARS TO LIE WITHIN THE PIVOT POINT AS THE SYSTEM DEEPENS
AND LIFTS NORTHWARD INTO EASTERN IOWA. THIS MAY LEAD TO MORE OF A
PROLONGED PERIOD OF LIGHT TO MODERATE SNOWFALL WHICH IS FURTHER
SUPPORTED BY FORECAST SOUNDINGS WHICH KEEP THE COLUMN SUFFICIENTLY
SATURATED HEADING INTO FRIDAY MORNING. THEREFORE...THINKING SNOW
TOTALS SHOULD BE HIGHEST ALONG AND NORTH OF A BLUE MOUND KANSAS TO
UNIONVILLE MISSOURI LINE WHERE 6+ INCHES WILL BE POSSIBLE BY THE TIME
THE EVENT IS THROUGH. FURTHER SOUTH AND EAST...THE LONGEVITY OF THE
INITIAL WARM AIR AND SUBSEQUENT SLOWER TRANSITION TO SNOW MAY LIMIT
ACCUMULATIONS. HOWEVER...WITH MIXED PRECIP LIKELY ACROSS MOST
LOCATIONS...HAZARDOUS TRAVEL CONDITIONS WILL CERTAINLY EXIST. FOR NOW
WILL UPGRADE THE WINTER STORM WATCH TO A WINTER STORM WARNING ALONG
AND WEST OF A BUTLER TO GRANT CITY LINE WHERE THE ONSET OF WINTRY
PRECIP WILL OCCUR FIRST. AREAS FURTHER EAST MAY NEED TO BE UPGRADED
AS WELL OR INCLUDED IN A WINTER WEATHER ADVISORY IN THE NEAR FUTURE.

NORTHER STREAM PV ANOMALY DIVES SOUTH AND WRAPS INTO THE OVERALL
UPPER CIRCULATION BY FRIDAY WITH THE SYSTEM BECOMING MORE BAROTROPIC
WITH TIME. WRAP AROUND MOISTURE WILL CONTINUE THROUGH THE DAY FRIDAY
WITH SNOW SHOWERS LIKELY LEADING TO ADDITIONAL LIGHT ACCUMULATIONS.
OTHERWISE...COLDER AIR WILL CONTINUE TO FILTER SOUTH HEADING INTO
THE WEEKEND WITH LOWS DIPPING INTO THE TEENS ACROSS MOST LOCATIONS BY
FRIDAY NIGHT/SATURDAY MORNING...LIKELY COLDER OVER SNOW PACKED AREAS.

DEROCHE

MEDIUM RANGE (SATURDAY THROUGH WEDNESDAY)...

BY THE TIME THE WEEKEND ARRIVES OUR WINTER WEATHER STORM WILL BE
COMING TO AN END...BUT WILL NOT HAVE COMPLETELY EXITED THE REGION
YET. MID RANGE DETERMINISTIC AND ENSEMBLE RUNS ARE ALL IN REASONABLE
AGREEMENT THAT THIS WEEKS WINTER STORM SYSTEM WILL BE LIFTING
TOWARDS THE LOWER GREAT LAKES SATURDAY. HOWEVER...LATEST RUNS HAVE
SLOWED THE EXIT OF THE SYSTEM...WHICH SEEMS REASONABLE GIVEN THE
STRONG JET STREAK THAT WILL BE DIGGING DOWN THE BACKSIDE OF THE
UPPER LEVEL CUTOFF LOW LATE IN THE WORK WEEK. HAVE DELAYED THE EXIT
OF OUR CHANCE SNOW POPS FOR SATURDAY AS A RESULT. THOUGHTS ARE THAT
ONLY MINOR ADDITIONAL ACCUMULATIONS WILL OCCUR WITH SOME LIGHT SNOW
SHOWERS ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI IN THE WRAP
AROUND ACTIVITY...WITH FLURRIES FARTHER WEST AND SOUTH. SUNDAY MAY
STILL SEE FLURRIES ALONG THE IOWA BORDER...BUT REMAINDER OF THE
FORECAST /THROUGH WEDNESDAY/ IS CURRENTLY DRY.

TEMPERATURE WISE...BY SUNDAY THE SPLIT FLOW AROUND THE RIDGE OVER
THE WESTERN CONUS WILL HAVE RETURNED TO DOMINANCE ACROSS THE CENTRAL
PLAINS...WITH OUR LITTLE SLICE OF THE REGION STUCK BETWEEN THE
NORTHERN AND SOUTHERN WESTERLY STREAMS. SURFACE AND UPPER LEVEL
WINDS WILL PREVAIL FROM THE NORTHWEST...SO COLD CANADIAN AIR WILL
HAVE NO PROBLEMS FILTERING SOUTH THROUGH THE FIRST HALF OF NEXT WORK
WEEK. HAVE HEDGED GOING FORECAST NUMBERS A LITTLE LOWER AS A
RESULT...TOWARDS THE ENSEMBLE LOW GUIDANCE VALUES FOR THE WEEKEND
AND ENSEMBLE MEAN VALUES FOR NEXT WORK WEEK.

CUTTER

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...A NARROW LINE OR CLUSTER OF THUNDERSTORMS
MOVING NORTHEAST IN BETWEEN KMCI AND KMKC TERMINALS.  BASED ON
UPSTREAM OBSERVATIONS...CURRENT TREND OF IFR CIGS WILL
CONTINUE...BUT VISIBILITIES WILL INCREASE FROM LIFR TO IFR CATEGORY.
THREAT OF CONVECTION IS SHORT-LIVED...AND EXPECT THREAT OF TSRA TO
END IN THE 19-20Z TIMEFRAME.  A PERIOD OF LIGHT TO MODERATE RAIN
WITH IFR CIGS/VSBYS WILL CONTINUE FOR THE THROUGH
MID-AFTERNOON...THEN ALL TERMINALS SHOULD EXPERIENCE A BRIEF LULL IN
PRECIPITATION AS SHORTWAVE PASSAGE WILL BRING SUBSIDENCE...THUS
PRECIPITATION WILL TREND TOWARD DRIZZLE. A PERSISTENT PERIOD OF
MODERATE RAIN AND IFR CIGS/VSBYS WILL REDEVELOP BY 02-04Z AS ANOTHER
SHORTWAVE FEATURE ENHANCES BROADSCALE ISENTROPIC LIFT. PRECIPITATION
WILL CONTINUE INTO THE MORNING HOURS OF THE 24TH...WITH FORECAST
SOUNDINGS INDICATING SLEET MIXING WITH RAIN BY 16-17Z AT KMKC AND
KMCI...AND SNOW AT KSTJ. CIGS/VSESULT IN ABAND OF HEAVIER RAIN
MOVING NORTHEAST ACROSS T

SF

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     AFTERNOON FOR MOZ005>008-014>017-022>025-030>033-038>040-
     044>046-054.

     WINTER STORM WARNING FROM 3 PM THURSDAY TO 6 PM CST FRIDAY FOR
     MOZ003-004-013-021-028-029-037-043-053.

     WINTER STORM WARNING FROM 9 AM THURSDAY TO 6 PM CST FRIDAY FOR
     MOZ001-002-011-012-020.

KS...WINTER STORM WARNING FROM 3 PM THURSDAY TO 6 PM CST FRIDAY FOR
     KSZ057-060-103>105.

     WINTER STORM WARNING FROM 9 AM THURSDAY TO 6 PM CST FRIDAY FOR
     KSZ025-102.

&&
Hazardous weather outlook, Dec 23, 1:02 PM CST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CST WED DEC 23 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
102 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF
THE OUTLOOK AREA THIS AFTERNOON THROUGH TONIGHT. WHILE NO SEVERE WEATHER IS
EXPECTED...SMALL HAIL WILL BE POSSIBLE WITHIN THE MORE ROBUST STORMS
ALONG WITH POCKETS OF HEAVY RAINFALL. THE ADDITIONAL RAINFALL MAY LEAD TO
FURTHER LOCAL FLOODING OF CREEKS...STREAMS AND RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF EMBEDDED THUNDERSTORMS ONCE AGAIN EARLY THURSDAY
MORNING...GENERALLY SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE. SIMILAR
TO TODAY...SEVERE WEATHER IS NOT EXPECTED BUT AREAS OF HEAVY RAINFALL
WILL BE POSSIBLE. WITH RAIN TODAY SATURATING SOILS ACROSS THE OUTLOOK
AREA...ANY ADDITIONAL HEAVY RAINFALL THURSDAY MORNING COULD LEAD TO
EXCESSIVE RUNOFF AND FURTHER FLOODING OF AREA RIVERS AND STREAMS.

AS LOW PRESSURE DEEPENS OVER NORTHWEST ARKANSAS THURSDAY
AFTERNOON...AND MOVES INTO NORTHEAST MISSOURI BY THURSDAY
NIGHT...COLDER AIR WILL QUICKLY BE PULLED EAST INTO THE MAJORITY OF
THE OUTLOOK AREA. THIS WILL CAUSE A RAPID TRANSITION FROM RAIN...TO A
WINTRY MIX OF RAIN...FREEZING RAIN...SLEET...AND EVENTUALLY ALL SNOW
THROUGHOUT THE DAY THURSDAY. LOCATIONS ACROSS FAR NORTHWEST MISSOURI
WOULD BE THE FIRST TO EXPERIENCE THIS MIX OF PRECIPITATION AS EARLY AS
EARLY THURSDAY AFTERNOON. MINOR ICE AND SLEET ACCUMULATIONS WILL BE
POSSIBLE THROUGHOUT THE DAYLIGHT HOURS...BEFORE THE CHANGE OVER TO
ALL SNOW BY MID TO LATE THURSDAY AFTERNOON. LOCATIONS ALONG THE
KANSAS AND MISSOURI STATE LINE MAY SEE THIS MIX OF RAIN...SLEET...AND
SNOW AS EARLY AS MID AFTERNOON THURSDAY...WITH POINTS FURTHER EAST
MISSOURI EXPERIENCING THE SLEET AND SNOW MIX LATER THURSDAY
AFTERNOON. MINOR ACCUMULATIONS OF SLEET MAY BE POSSIBLE BEFORE
SWITCHING TO ALL SNOW BY EARLY THURSDAY EVENING.

SNOW WILL CONTINUE FOR MUCH OF THE OUTLOOK AREA THROUGH THURSDAY
NIGHT...AND BECOME MOST PERSISTENT ACROSS NORTHERN MISSOURI
THROUGHOUT THE DAY FRIDAY. BRIEF PERIODS OF HEAVY SNOW WILL BE
POSSIBLE...ESPECIALLY THURSDAY EVENING FOR AREAS NORTH OF THE
MISSOURI RIVER. SNOWFALL ACCUMULATIONS MAY RANGE FROM AS LITTLE AS A
COUPLE INCHES OVER CENTRAL MISSOURI...TO AS MUCH AS 10 INCHES ALONG
THE IOWA BORDER WHEN ALL IS SAID AND DONE SATURDAY. EXACERBATING THE
WINTER STORM IMPACTS WILL BE THE INTRODUCTION OF STRONG WESTERLY TO
NORTHWESTERLY WINDS WITH THE SNOWFALL. SUSTAINED WINDS MAY REACH 30
MPH WITH HIGHER GUSTS ACROSS MUCH OF THE AREA...CREATING EXTENSIVE
BLOWING AND DRIFTING OF SNOW...SIGNIFICANTLY REDUCED
VISIBILITIES...AND NEAR BLIZZARD CONDITIONS. TRAVEL MAY BECOME
EXTREMELY DANGEROUS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF MIXED
WINTER PRECIPITATION ONSET AND SNOWFALL TOTALS WOULD BE MUCH
APPRECIATED.

DEROCHE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard. Local standard time, as filed.

Blizzard, Atchison

When
December 24, 4:07 AM CST to December 26, 6:00 AM CST
Where
Atchison forecast zone
Reported by
COOP Observer
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Up to eight inches of snow was observed across the county. Strong northwest winds caused blizzard conditions.

Blizzard, Doniphan

When
December 24, 4:07 AM CST to December 26, 6:00 AM CST
Where
Doniphan forecast zone
Reported by
COOP Observer
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Up to 7 inches of of snow was reported across the county. Strong northwest winds caused blizzard conditions.

Blizzard, Leavenworth

When
December 24, 4:07 AM CST to December 26, 6:00 AM CST
Where
Leavenworth forecast zone
Reported by
Emergency Manager
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Up to 9 inches of snow was reported across the county. Strong northwest winds caused blizzard conditions.

Blizzard, Johnson

When
December 24, 9:00 AM CST to December 26, 6:00 AM CST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Up to seven inches of snow was reported across the county. Strong northwest winds caused blizzard conditions.

Blizzard, Linn

When
December 24, 9:00 AM CST to December 26, 6:00 AM CST
Where
Linn forecast zone
Reported by
COOP Observer
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Up to 9 inches of snow was reported across the county. Strong northwest winds caused blizzard conditions.

Blizzard, Miami

When
December 24, 9:00 AM CST to December 26, 6:00 AM CST
Where
Miami forecast zone
Reported by
COOP Observer
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Up to 6 inches of snow was reported across the county. Strong northwest winds caused blizzard conditions.

Blizzard, Wyandotte

When
December 24, 9:00 AM CST to December 26, 6:00 AM CST
Where
Wyandotte forecast zone
Reported by
COOP Observer
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Up to 6 inches of snow was reported across the county. Strong northwest winds caused blizzard conditions.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205273, 205274, 205276, 205275, 205277, 205278, 205279.